Intended for healthcare professionals

CCBYNC Open access
Research

Mortality associated with tiotropium mist inhaler in patients with chronic obstructive pulmonary disease: systematic review and meta-analysis of randomised controlled trials

BMJ 2011; 342 doi: https://doi.org/10.1136/bmj.d3215 (Published 14 June 2011) Cite this as: BMJ 2011;342:d3215

A type of trick on the desk: Inhaled tiotropium mist related mortality

Singh and colleague have been suggested that tiotropium mist inhaler
increased the mortality risk up to 52% in patients with chronic
obstructive pulmonary disease (COPD).[1] This type of meta-analysis is
elegant and impressive. However, non-physician analyzers often take
serious mistake. Unfortunately, they do not understand the disease itself
or the patient's condition with disease. Obviously, COPD is not just a
disease, but as a serious disabled status with systemic inflammation.[2]

Although the diagnostic criteria are totally based on the pulmonary
function, the patient's condition is not depended on the pulmonary
function itself. The COPD patients are usually older subjects,
accompanying with the cardiovascular abnormality, locomotive abnormality,
and immune abnormality. The Towards a Revolution in COPD Health (TORCH)
study has revealed that the causes of death in patients with mild COPD are
predominantly cancer and cardiovascular disease.[3] However, the patients
with severe COPD are likely to be dead from non-malignant respiratory
diseases including penumonaia.[4,5] Thus, the mortality of COPD subjects
cannot be analyzed just on the desk. The morality is considerably
affective by the concomitant abnormalities rather than COPD itself.

The most importantly, the overall mortality risk in the current study is
around 1-2 percent of the COPD patients. The aged subjects with COPD
encounter many adverse health threats including cardiovascular and
infectious events. The one or two percent of death may be inevitable in
older patients with COPD irrespective to therapeutic regimens. We
considered overall mortality risk in the older subjects with any disease.

The improved health-related quality of life (QOL) is not always associated
with the good prognosis. However, the good health condition with the very
slightly increased mortality risk may be acceptable in energetic elderly
COPD patients.

Finally, the author have already agitated that tipotropium increased the
risk of stroke in patients with COPD. [6] The similar flaw may be
repeated. The report also based on the very small incidence of a large
number of the patients. The small number of incidence could be analyzed
either rightly or wrongly. The percent changes of the small definite
numbers should be very carefully assessed by general physician in clinical
setting, but not by non-physician scientific statisticians in office
settings.

Reference List

[1] Singh S, Loke YK, Enright PL, Furberg CD. Mortality associated
with tiotropium mist inhaler in patients with chronic obstructive
pulmonary disease: systematic review and meta-analysis of randomised
controlled trials. BMJ 2011; 342:d3215.

[2] Fabbri LM, Rabe KF. From COPD to chronic systemic inflammatory
syndrome?
Lancet. 2007;370(9589):797-9.

[3] Calverley PM, Anderson JA, Celli B, Ferguson GT, Jenkins C, Jones
PW, Yates JC, Vestbo J; TORCH investigators. Salmeterol and fluticasone
propionate and survival in chronic obstructive pulmonary disease.N Engl J
Med. 2007 Feb 22;356(8):775-89.

[4] Sin DD, Tashkin D, Zhang X, Radner F, Sj?bring U, Thor?n A,
Calverley PM, Rennard SI. Budesonide and the risk of pneumonia: a meta-
analysis of individual patient data. Lancet. 2009 Aug 29;374(9691):712-9.

[5] Berry CE, Wise RA. Mortality in COPD: causes, risk factors, and
prevention. COPD. 2010 ;7(5):375-82.

[6] Singh S, Loke YK, Furberg CD. Inhaled anticholinergics and risk
of major adverse cardiovascular events in patients with chronic
obstructive pulmonary disease: a systematic review and meta-analysis.
JAMA. 2008;300(12):1439-50.

Competing interests: No competing interests

07 July 2011
Shinji Teramoto
professor
Hitachinaka Education and Research Center, The University of Tsukuba